Hail, Pennington
- When
- May 14, 11:44 AM MST
- Where
- Pennington County, 2 mi W of Hayward
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.870, -103.370
A thunderstorm produce nickel sized hail in the Hayward area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produce nickel sized hail in the Hayward area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 14, 10:43 AM MST, 1 hour 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1143 AM MDT Mon May 14 2018 .DISCUSSION...(Today Through Sunday) Issued at 218 AM MDT Mon May 14 2018 Upper low centered over the Great Basin will support another round of ISOLD/SCT shra/ts across the region today as a large portion of the trough ejects east into the plains. Best chance for activity will be over the Black Hills and portions of southern NE WY where better instability will be found. Otherwise, more isolated activity is expected on the SD plains, esp NW SD. Mean CAPE progs top out around 700-800 J/KG this afternoon from the BH south, suggesting an almost nil severe threat when couple with poor deep layer bulk shear values. Small hail and gusty winds would be possible with any storms. Warmer weather can be expected with most places seeing 60s and 70s for highs today. A warming trend is forecast Tue-Thur as shortwave ridging occurs ahead of the next western CONUS trough. Unsettled SW flow will remain through, supporting low chances for shra/ts Tue and esp Wed, best around the BH. Strong northern stream trough will force a cold front into the region Thurs, supporting better chances for storms with better/deeper moisture expected. This will support increased chances for severe weather given expected CAPE values of 1-2 KJ/KG. However, deep layer shear still looks limited, with current progs around 30 knots or less. Rain chances will linger through Friday as the western CONUS trough shifts east into the Plains, supporting unsettled cyclonic flow aloft. Much cooler weather still on track for the weekend, with highs in the 40s and 50s likely for much of the area by Sat. Warmer but still unsettled weather is looking likely into early next week as another round of western CONUS troughing is favored in deterministic models attm. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1140 AM MDT Mon May 14 2018 Isolated to scattered showers and thunderstorms are expected this afternoon and evening. MVFR conditions are possible with the heaviest precipitation. Otherwise VFR conditions are expected through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 633 AM MDT Mon May 14 2018 SDZ001-002-012>014-030>032-042>044-046-047-049-073-WYZ054-056-071- 151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- Northern Campbell-Western Crook-Northeastern Crook- 633 AM MDT Mon May 14 2018 /733 AM CDT Mon May 14 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight Isolated thunderstorms are possible across the area this afternoon and early evening. Severe thunderstorms are not expected, but a strong storm with small hail is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance for thunderstorms Wednesday and Thursday, mainly during the afternoon and evening hours. A few of the storms could be strong to severe, with hail and strong wind gusts the main threats from any stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>029-041-072-074-WYZ055-057-058-151300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Southern Campbell-Wyoming Black Hills-Weston- 633 AM MDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Tonight Scattered thunderstorms are expected across the area this afternoon and early evening. Severe thunderstorms are not expected, but a strong storm or two with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday afternoon. Severe storms are not expected at this time. There will be a better chance for thunderstorms Wednesday and Thursday, mainly during the afternoon and evening hours. A few of the storms could be strong to severe, with hail and strong wind gusts the main threats from any stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744943.